Hail, Dekalb
- When
- June 11, 3:51 PM CST to 3:53 PM CST
- Where
- Dekalb County, Henagar
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.470, -85.780
Quarter sized hail was reported in Henagar.
Isolated supercells developed during the late afternoon hours over northeastern Alabama. Two of the storms produced large hail in northern DeKalb County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated supercells developed during the late afternoon hours over northeastern Alabama. Two of the storms produced large hail in northern DeKalb County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 1:59 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 259 PM CDT THU JUN 11 2009 .SYNOPSIS...ZONAL FLOW ALOFT PREVAILS OVER MUCH OF THE CONUS. A LONGWAVE TROUGH OVER THE WEST COAST CONTINUES TO DEEPEN AS A JET STREAK ROUNDS THE UPSTREAM RIDGE. A VIGOROUS MCV...JUST SOUTH OF A STRONG SHORTWAVE TROUGH CENTERED OVER S MI...IS CAUSING SEVERE WEATHER OVER THE CAROLINAS AND N GA. THE ENVIRONMENT ACROSS THE TN VALLEY HAS STABILIZED SOMEWHAT AFTER EARLIER CONVECTION. HOWEVER...DAYTIME HEATING ESPECIALLY OVER NE AL HAS CONTRIBUTED TO SOME ISOLATED TO SCATTERED DEVELOPMENT. && .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...ANY LINGERING THUNDERSTORMS SHOULD GRADUALLY DIMINISH IN COVERAGE. THERE MAY BE SOME ISOLATED T-STORMS THAT CONTINUE THROUGHOUT THE EVENING HOURS MAINLY DUE TO OUTFLOW BOUNDARIES FROM CONVECTION OVER N GA/W TN. GIVEN THE GROUND MOISTURE...LIGHT WINDS...AND POSSIBLE CLEARING OF CLOUDS...PATCHY FOG MAY BE POSSIBLE BETWEEN 06-12Z. THE STATIONARY FRONTAL BOUNDARY THAT HAS REMAINED OVER KY/TN THE PAST FEW DAYS IS NOW WOBBLING OVER TN WITH VARIOUS SHORTWAVES RIDING OVER THE FRONT. THE MODELS ARE NOT MUCH HELP WITH THIS FEATURE...WITH A VARIETY OF DIFFERING MOVEMENT PATTERNS. GIVEN THE LACK OF MUCH IN THE WAY OF UPPER LEVEL SUPPORT TO PUSH THIS AIR MASS ANY FURTHER SOUTH...EXPECT THIS FRONT TO STAY TO OUR NORTH FOR AT LEAST THE SHORT TERM PERIOD. NAM IS DEPICTING A WEAK WAVE...PROBABLY CONVECTIVELY INDUCED...BETWEEN 09-12Z FRIDAY MORNING WHICH MAY CAUSE MORE SHOWERS AND THUNDERSTORMS. THE GREATER THREAT IS ACTUALLY FOR FRIDAY AFTERNOON WHEN HIGH SB INSTABILITY IS PRESENT. THE FOLLOWING VALUES/INDICES COME MAINLY FROM GFS/NAM BUFR SOUNDINGS AND RAW NAM OUTPUT. BETWEEN 18-23Z...SBCAPES ARE EXPECTED IN THE 2500-4000 J/KG RANGE DEPENDING ON MODEL. DCAPES ARE IN THE 1000-1500 J/KG RANGE DURING THE SAME TIME PERIOD WITH WBZ HEIGHTS DROPPING BRIEFLY TO AROUND 10KFT. LAPSE RATES ARE RATHER STEEP ALONG WITH MODERATE EHI VALUES IN THE 1-2 M2/S2 RANGE. FURTHERMORE...PWATS ARE NEARING 2 INCHES WHICH WOULD BE INDICATIVE OF HEAVY RAINFALL/FREQUENT LIGHTNING OVER THE REGION. WIND SHEAR IS RATHER MODERATE. WHAT MAY HAPPEN IS THAT CONVECTION WILL LIKELY FIRE IN NE TX/AR WHERE GREATER LLJ AND FORCING IS LOCATED. AS THE LLJ VEERS INTO THE TN VALLEY...THE THREAT FOR SEVERE WEATHER WILL SHIFT EAST BY AFTERNOON. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. SOME OF THESE STORMS WILL PROBABLY DEVELOP NEAR OUTFLOW BOUNDARIES WHICH WILL CREATE DIFFICULTY IN ESTABLISHING THE GREATEST THREAT AREA. GIVEN THE UNCERTAIN MOVEMENT OF THE FRONT AND A SHORTWAVE TROUGH PROGGED BY THE MODELS ON SATURDAY...HAVE KEPT CHC POPS FOR THE PERIOD. THIS MAY BE INCREASED DEPENDING ON THE LOCATION/MOVEMENT OF THE FRONT. AFTERNOON THUNDERSTORMS LOOK TO BE POSSIBLE AGAIN ON SATURDAY AS SB INSTABILITY INCREASES DURING THE DAY. .LONG TERM (SUNDAY THROUGH THURSDAY)...THE LINGERING FRONTAL BOUNDARY OVER TN MAY PASS OVER THE REGION SOMETIME ON SUNDAY INTO SUNDAY NIGHT WITH NOT MUCH IN THE WAY OF FANFARE. THERE MAY BE MORE AFTERNOON BASED CONVECTION...BUT GIVEN THE SEMI-DIFFUSE NATURE OF THIS FRONT...NOT SURE MUCH WILL OCCUR WITH IT DEPENDING ON ITS TIMING. A SHORTWAVE TROUGH LOOKS TO CROSS THE REGION ON MONDAY WHICH MAY CAUSE SOME AFTERNOON SHOWERS AND THUNDERSTORMS. THE BIGGER NEWS IN THE LONG TERM APPEARS TO BE A BUILDING RIDGE OVER SOUTHERN TX. TELECONNECTIONS WITH THE WEST COAST TROUGH DIGGING...APPEAR TO INDICATE THE RIDGE GRADUALLY BUILDING OVER MUCH OF THE S/SE FROM SOUTHERN TX...EXTENDING N/NE INTO THE CENTRAL PLAINS AND SOUTHEAST US. AS THE RIDGE BUILDS AND GIVEN THAT THE TN VALLEY WOULD BE ON THE EAST SIDE OF THE RIDGE...THERE APPEARS TO BE SOME SHORTWAVES THAT PASS IN THE NW FLOW ALOFT THAT COULD CAUSE MORE CONVECTION BY TUESDAY INTO WEDNESDAY. HAVE THUS INTRODUCED POPS FOR TYPICAL SUMMERTIME AFTERNOON THUNDERSTORMS FOR THOSE DAYS. IN THE LEAST IT LOOKS AS IF THIS RIDGE IS THE SIGN OF PURE SUMMER TIME WEATHER WITH HOT AND HUMID DAYS IN STORE. HAVE KEPT DAYTIME HIGHS IN THE LOWER 90S AT THIS POINT...BUT THE MODELS ARE INDICATING THICKNESSES RISING ABOVE WHAT THEY HAVE BEEN LATELY. THUS...IN AGREEMENT WITH THE MID SHIFT...THIS COULD BE A POSSIBLE HEAT INDEX PROBLEM BY THE LATE PORTIONS OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 88 71 89 71 / 30 60 40 40 30 SHOALS 70 89 69 89 70 / 30 60 40 40 30 CULLMAN 70 88 69 88 70 / 30 60 40 40 30 FAYETTEVILLE 68 86 69 88 69 / 30 60 40 40 30 ALBERTVILLE 70 90 70 90 70 / 30 60 40 40 30 FORT PAYNE 67 89 66 88 68 / 30 60 40 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SL.77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1249 PM CDT THU JUN 11 2009 ALZ001>010-016-TNZ076-096-097-120300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1249 PM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...AS A MOIST AIR MASS CONTINUES TO INTERACT WITH A STALLED FRONTAL BOUNDARY JUST NORTH OF THE TENNESSEE VALLEY. SOME OF THESE STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. SHOWER AND THUNDERSTORM ACTIVITY SHOULD DISSIPATE AROUND SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH AT LEAST SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES IMPACT THE AREA. SOME STORMS ON FRIDAY COULD BE STRONG TO SEVERE...CAPABLE OF HAIL AND GUSTY WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH EARLY NEXT WEEK UNTIL A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 20
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 5 W DECATUR 34.61N 87.07W
06/10/2009 MORGAN AL BROADCAST MEDIA
THUNDERSTORM WINDS KNOCKED A LARGE TREE ONTO THE ROOF OF
A HOME IN TRINITY. TIME ESTIMATED.
1137 AM LIGHTNING FLORENCE 34.80N 87.68W
06/10/2009 LAUDERDALE AL EMERGENCY MNGR
A HOUSE WAS STRUCK BY LIGHTNING NORTH OF FLORENCE AND
CAUGHT FIRE.
1145 AM TSTM WND DMG NEW MARKET 34.91N 86.43W
06/10/2009 MADISON AL BROADCAST MEDIA
THUNDERSTORM WINDS KNOCKED A TREE ONTO A ROAD IN NEW
MARKET.
1148 AM LIGHTNING LEXINGTON 34.97N 87.37W
06/10/2009 LAUDERDALE AL EMERGENCY MNGR
A POWER POLE WAS REPORTED DOWN.
1150 AM LIGHTNING ROGERSVILLE 34.83N 87.29W
06/10/2009 LAUDERDALE AL EMERGENCY MNGR
TELEPHONE POLE WAS STRUCK BY LIGHTNING AND CAUGHT FIRE ON
COUNTY ROAD 91 NEAR THE TENNESSEE RIVER. TRANSMITTER WAS
BLOWN.
1228 PM TSTM WND GST 4 NNE DECATUR 34.65N 86.94W
06/10/2009 M50.00 MPH LIMESTONE AL ASOS
A 50 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
DECATUR AIRPORT.
1230 PM TSTM WND DMG 1 S TAFT 35.01N 86.72W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO OLD RAILROAD
BED ROAD.
1230 PM TSTM WND DMG 3 ENE ELKWOOD 34.99N 86.67W
06/10/2009 MADISON AL LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO STATE LINE
ROAD.
1230 PM TSTM WND DMG 1 WSW BELLEVIEW 35.04N 86.61W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO BELLVIEW
ROAD.
1236 PM TSTM WND DMG 4 SE FAYETTEVILLE 35.11N 86.51W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO COWLEY HOLLOW
ROAD.
1236 PM TSTM WND DMG S LINCOLN 35.01N 86.51W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A LARGE TREE WITH AN 8 FOOT
DIAMETER ROOT BULB ONTO HIGHWAY 275.
1237 PM TSTM WND DMG 1 ENE FAYETTEVILLE 35.15N 86.55W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO CHENAULT
ROAD.
1238 PM TSTM WND DMG 6 SE FAYETTEVILLE 35.08N 86.51W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ON BUGGER HOLLOW
ROAD.
1239 PM TSTM WND DMG 3 NW HUNTSVILLE 34.77N 86.62W
06/10/2009 MADISON AL NEWSPAPER
THUNDERSTORM WINDS KNOCKED DOWN TREES AND POWER LINES IN
NORTH HUNTSVILLE ON CEDAR HILL ROAD AND AT THE
INTERSECTION OF HARRIS ROAD AND FORCE DRIVE.
1239 PM TSTM WND DMG 4 WNW HAZEL GREEN 34.95N 86.64W
06/10/2009 MADISON AL NEWSPAPER
TREES AND LARGE BRANCES WERE BLOWN DOWN AND TRAMPOLINES
WERE BLOWN ACROSS LAWNS ALONG BUTTER AND EGG ROAD,
CHARITY LANE, SCOTT ROAD AND ELKWOOD SECTION ROAD.
1240 PM LIGHTNING 3 NNE ARDMORE 35.02N 86.82W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
LIGHTNING SPARKED A FIRE WHICH DESTROYED A CABINET SHOP.
THE OCCUPANTS INSIDE ESCAPED HARM.
1240 PM TSTM WND GST HUNTSVILLE 34.73N 86.59W
06/10/2009 M50.00 MPH MADISON AL PUBLIC
A GUST TO 50 MPH WAS REPORTED AT THE TOWER AT THE
HUNTSVILLE INTERNATIONAL AIRPORT.
1240 PM TSTM WND DMG 2 WNW CRYSTAL SPRINGS 35.09N 86.49W
06/10/2009 LINCOLN TN LAW ENFORCEMENT
THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO NORTH HOWARD
FITCH ROAD.
1244 PM TSTM WND DMG 4 NNE MADISON 34.75N 86.71W
06/10/2009 MADISON AL AMATEUR RADIO
A TREE WAS BLOWN DOWN AND COVERED ALL LANES OF TRAFFIC AT
SLAUGHTER ROAD JUST SOUTH OF HIGHWAY 72.
&&
KWEBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT THU JUN 11 2009 ALZ006-009-112100- JACKSON-MADISON- 314 PM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL 400 PM CDT... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST EAST OF HUNTSVILLE...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BROWNSBORO. MAYSVILLE. GURLEY. PAINT ROCK. GARTH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 446 PM CDT THU JUN 11 2009 ALZ016-112230- CULLMAN- 446 PM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BREMEN...OR 15 MILES NORTHWEST OF WARRIOR... MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COLONY. BLACK BOTTOM. GOOD HOPE. GARDEN CITY...HANCEVILLE. WALTER. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported in Henagar.
Quarter sized hail and strong winds were reported along County Road 47, about one mile north of Alabama Highway 35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164539, 164541.